Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 229, NWS Binghamton, NY

August 13, 2021Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 2:05 PM EDT for Oneida County, New York. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 2:05 PM EDT (18:05 UTC)
Expired
Aug 13, 2021, 2:34 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:12 PM EDTHAIL 1Utica, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS51 KBGM 131805
SVRBGM
NYC065-131845-
/O.NEW.KBGM.SV.W.0229.210813T1805Z-210813T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
205 PM EDT Fri Aug 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oneida County in central New York...

* Until 245 PM EDT.

* At 203 PM EDT, a severe thunderstorm was located over Clinton, or
  near New Hartford, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
  Yorkville, Clinton, New Hartford and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 7512 4323 7508 4320 7509 4305 7522
      4293 7521 4289 7541 4305 7554 4325 7513
TIME...MOT...LOC 1803Z 239DEG 23KT 4302 7535 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJP
1 follow-up statement
033 
WWUS51 KBGM 131834
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
234 PM EDT Fri Aug 13 2021

NYC065-131843-
/O.CAN.KBGM.SV.W.0229.000000T0000Z-210813T1845Z/
Oneida NY-
234 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4324 7512 4323 7508 4320 7509 4305 7522
      4293 7521 4289 7541 4305 7554 4325 7513
TIME...MOT...LOC 1833Z 239DEG 23KT 4312 7512 

$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:50 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 13, 1:50 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
150 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Hot and humid once again today Scattered showers and
thunderstorms develop later this afternoon and a few storms
could become severe with gusty winds. An overnight cold front
brings cooler and drier conditions for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
1230 PM Update...
Still not much activity yet which is what models have been
showing. A couple of light showers are just now popping up west
of our area. PoPs were limited to no more than chance as
confidence is not high on exact locations that could see
precipitation. The CAMs are not in agreement and show various
solutions, so it is difficult to determine what could happen
this afternoon. The best chances region-wide appear to be late
this afternoon and during evening hours prior to the cold front
passage overnight.

Skies have been more clear than previous days during the morning
hours. Plus there has not been any early storm activity to have
an impact on temperatures. As a result of updating the temps,
the highs today were also adjusted slightly with an increase of
a degree in most places.

915 AM Update...
PoPs were lowered through the morning as there is not much
happening yet. There could be some showers starting around noon
but so far, only the HRRR is showing that. Most of the activity
will be this afternoon and tonight. Hourly temps and wind were
touched up through the morning based on the latest obs.

630 AM Update...
Minor changes to the high temperature and hourly temperatures.
Adjusted them down a few more degrees to match recent errors in
the NBM since it has over forecasted the high temperatures the
last few days.

345 AM Update...

Another hot and humid day is expected today though high
temperatures are expected to be a few degrees cooler than
yesterday. Some high clouds advecting in could also limit solar
insolation today so highs were kept with the NBM mean rather
than blended with the 75th or 90th percentile. The result was
the heat index was just short of meeting criteria for a heat
advisory for our CWA. Some of the CAMs also show some convection
getting going before 18z, similar to what happened yesterday,
and thus further limit the day time heating.

An upper level trough digs into the Great Lakes region today
and this set the stage for scattered thunderstorms once again
this afternoon. Mixed layer CAPE is expected to get into the
1500-2000 J/kg range and with 0-6 km shear around 20 knots, a
few storms could become severe with damaging wind gust being the
primary concern. Most of the storms we will see today will not
be severe but with PWATs of 1.5 to 2 inches, heavy rain and
frequent lightning will accompany any storm that gets going.

Tonight, a front approaching the region acts as a trigger for a
nocturnal round of showers and thunderstorms. Forecast soundings
show that the environment is capped overnight and the CAPE is
elevated. Mid level lapse rates are not steep enough to support
much hail growth and the inversion above the surface prevents
strong winds from mixing down so heavy rain and frequent
lightning expected with these thunderstorms.

The front exits our CWA early Saturday morning with a fall like
air mass moving in. A few lingering showers are possible in the
Pocono mountains but those will clear out by mid to late
morning. Sunny skies, highs in the mid to upper 70s, and dew
points falling into the 50s makes for a pleasant day!

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
245 AM Update...
A cool fresh dry Canadian air mass will dominate the second
half of the weekend through Monday.

High pressure will finish building into the region Saturday
night, with ideal radiational cooling conditions yielding lows
of upper 40s to mid 50s. After the very muggy recent conditions,
this may come as a bit of a shock and indeed it will be a taste
of Fall. Similar lows will occur Sunday night.

Under abundant sunshine, highs will range from lower 70s to
near 80 Sunday. Temperatures moderate somewhat on the back side
of high pressure Monday with mid 70s to lower 80s; right at
climatology. Though there could be a few high thin clouds
Monday, overall there will still be a decent amount of sun, even
if filtered at times.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
245 AM Update...
Increasing moisture through midweek will likewise result in
better chances for showers and thunder. Confidence in the
forecast details becomes less from mid-to-late week as we keep
an eye on what should be the remnants of tropical system Fred
moving up from the Gulf States.

Even without Fred, it appears like enough moisture returns for
diurnal showers and thunderstorms, anyway. Details of whether or
not we will be dealing with tropical-like downpours remains to
be sorted out, but weaker general flow seems to suggest non-
severe for convection.

Highs will trend from near climatology Tuesday, to slightly
above by Thursday with mainly 80s. Dewpoints creep from mid 50s-
near 60 Monday night-early Tuesday, to primarily mid-upper 60s
by Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected during this period, though
there will be a couple of exceptions. There is a chance for
showers and possibly thunderstorms late this afternoon through
the early portion of tonight. Light rain showers are expected in
a general window from around 20z today until 03z Saturday.
Confidence is modest that there will be rain showers, but
confidence remains too low to include thunderstorms in the TAFs
for now. If some thunderstorms develop this afternoon, then
TEMPOs will be needed for any terminals that might be affected.
Thunderstorms could also bring some brief restrictions.

During the overnight, a cold front passes through. There is
another chance for showers and possibly storms as this system
passes through the area, but the hi-res models are not showing
much activity. With that, confidence was too low to include any
showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected
at REM, ITH, BGM, and ELM Saturday morning. Visibility is not
expected to be reduced too significantly. Ceilings may drop
below 1000 ft AGL at ELM briefly. After 12z, conditons improve
back to VFR.

Southwesterly winds may become gusty this afternoon. Otherwise
light winds are expected overnight. Winds become more
northwesterly after the cold front passes through early Saturday
morning.

Outlook...

Saturday...Some lower ceilings and showers causing restrictions
in the morning, mainly for BGM and AVP, becoming VFR in the
afternoon at all terminals

Saturday night through Monday...Mainly VFR.

Tuesday through Wednesday...Mainly VFR; slight chance for
thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...AJG/BTL
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...BTL
Hazardous weather outlook, Aug 13, 6:08 AM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
608 AM EDT Fri Aug 13 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
608 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening, a few of which
could become severe with damaging wind gusts. Areas that see multiple
rounds of thunderstorms today could experience localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 13, 1:59 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT Fri Aug 13 2021

NYZ037-131845-
Southern Oneida NY-
159 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Oneida
County through 245 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 7 miles southwest of New Hartford, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Waterville.

This includes the following highway exits...
 Interstate 90 near 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 7512 4323 7509 4323 7508 4320 7509
      4305 7522 4293 7521 4289 7541 4305 7554
      4325 7513
TIME...MOT...LOC 1759Z 240DEG 23KT 4300 7539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:43 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan35 min
Aug 12, 11:23 PM EDTSpecial Weather StatementBGMSullivan37 min
Aug 13, 1:59 PM EDTSpecial Weather StatementBGMOneida46 min
Aug 13, 2:43 PM EDTSpecial Weather StatementBGMChemung32 min
Aug 13, 2:45 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben30 min
Aug 13, 3:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben36 min
Aug 13, 3:24 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler16 min
Aug 13, 3:36 PM EDTSpecial Weather StatementBGMOneida24 min
Aug 13, 3:42 PM EDTSpecial Weather StatementBGMSteuben48 min
Aug 13, 3:51 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga39 min
Aug 13, 4:01 PM EDTSpecial Weather StatementBGMChenango44 min
Aug 13, 4:08 PM EDTSpecial Weather StatementBGMSchuyler, Steuben37 min
Aug 13, 4:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben13 min
Aug 13, 4:17 PM EDTAreal Flood AdvisoryBGMOneida86 min
Aug 13, 4:27 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga48 min
Aug 13, 4:54 PM EDTSpecial Weather StatementBGMDelaware51 min
Aug 13, 5:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware22 min
Aug 13, 5:24 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga36 min
Aug 13, 5:31 PM EDTAreal Flood AdvisoryBGMBroome119 min
Aug 13, 5:37 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware38 min
Aug 13, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
Aug 13, 6:14 PM EDTAreal Flood AdvisoryBGMBroome, Delaware2 hr
Aug 13, 6:38 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego19 min
Aug 13, 6:42 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Aug 13, 6:54 PM EDTSpecial Weather StatementBGMOtsego36 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.